Namespaces
Variants
Actions

Difference between revisions of "Mahler measure"

From Encyclopedia of Mathematics
Jump to: navigation, search
(Importing text file)
 
m (MR/ZBL numbers added)
Line 24: Line 24:
  
 
====References====
 
====References====
<table><TR><TD valign="top">[a1]</TD> <TD valign="top"> D.W. Boyd,   "Kronecker's theorem and Lehmer's problem for polynomials in several variables" ''J. Number Th.'' , '''13''' (1981) pp. 116–121</TD></TR><TR><TD valign="top">[a2]</TD> <TD valign="top"> D.W. Boyd,   "Two sharp inequalities for the norm of a factor of a polynomial" ''Mathematika'' , '''39''' (1992) pp. 341–349</TD></TR><TR><TD valign="top">[a3]</TD> <TD valign="top"> D.W. Boyd,   "Mahler's measure and special values of <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/m/m120/m120070/m12007071.png" />-functions" ''Experim. Math.'' , '''37''' (1998) pp. 37–82</TD></TR><TR><TD valign="top">[a4]</TD> <TD valign="top"> C. Deninger,   "Deligne periods of mixed motives, <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/m/m120/m120070/m12007072.png" />-theory and the entropy of certain <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/m/m120/m120070/m12007073.png" />-actions" ''J. Amer. Math. Soc.'' , '''10''' (1997) pp. 259–281</TD></TR><TR><TD valign="top">[a5]</TD> <TD valign="top"> E. Dobrowolski,   "On a question of Lehmer and the number of irreducible factors of a polynomial" ''Acta Arith.'' , '''34''' (1979) pp. 391–401</TD></TR><TR><TD valign="top">[a6]</TD> <TD valign="top"> C.J. Smyth,   "On the product of the conjugates outside the unit circle of an algebraic integer" ''Bull. London Math. Soc.'' , '''3''' (1971) pp. 169–175</TD></TR><TR><TD valign="top">[a7]</TD> <TD valign="top"> E. Dobrowolski,   "Mahler's measure of a polynomial in function of the number of its coefficients" ''Canad. Math. Bull.'' , '''34''' (1991) pp. 186–195</TD></TR><TR><TD valign="top">[a8]</TD> <TD valign="top"> G. Everest,   Ni Fhlathúin Brid,   "The elliptic Mahler measure" ''Math. Proc. Cambridge Philos. Soc.'' , '''120''' : 1 (1996) pp. 13–25</TD></TR><TR><TD valign="top">[a9]</TD> <TD valign="top"> K. Mahler,   "On some inequalities for polynomials in several variables" ''J. London Math. Soc.'' , '''37''' : 2 (1962) pp. 341–344</TD></TR><TR><TD valign="top">[a10]</TD> <TD valign="top"> K. Schmidt,   "Dynamical systems of algebraic origin" , Birkhäuser (1995)</TD></TR></table>
+
<table><TR><TD valign="top">[a1]</TD> <TD valign="top"> D.W. Boyd, "Kronecker's theorem and Lehmer's problem for polynomials in several variables" ''J. Number Th.'' , '''13''' (1981) pp. 116–121</TD></TR><TR><TD valign="top">[a2]</TD> <TD valign="top"> D.W. Boyd, "Two sharp inequalities for the norm of a factor of a polynomial" ''Mathematika'' , '''39''' (1992) pp. 341–349 {{MR|1203290}} {{ZBL|0758.30003}} </TD></TR><TR><TD valign="top">[a3]</TD> <TD valign="top"> D.W. Boyd, "Mahler's measure and special values of <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/m/m120/m120070/m12007071.png" />-functions" ''Experim. Math.'' , '''37''' (1998) pp. 37–82</TD></TR><TR><TD valign="top">[a4]</TD> <TD valign="top"> C. Deninger, "Deligne periods of mixed motives, <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/m/m120/m120070/m12007072.png" />-theory and the entropy of certain <img align="absmiddle" border="0" src="https://www.encyclopediaofmath.org/legacyimages/m/m120/m120070/m12007073.png" />-actions" ''J. Amer. Math. Soc.'' , '''10''' (1997) pp. 259–281 {{MR|1415320}} {{ZBL|}} </TD></TR><TR><TD valign="top">[a5]</TD> <TD valign="top"> E. Dobrowolski, "On a question of Lehmer and the number of irreducible factors of a polynomial" ''Acta Arith.'' , '''34''' (1979) pp. 391–401 {{MR|0543210}} {{ZBL|0416.12001}} </TD></TR><TR><TD valign="top">[a6]</TD> <TD valign="top"> C.J. Smyth, "On the product of the conjugates outside the unit circle of an algebraic integer" ''Bull. London Math. Soc.'' , '''3''' (1971) pp. 169–175 {{MR|0289451}} {{ZBL|0235.12003}} </TD></TR><TR><TD valign="top">[a7]</TD> <TD valign="top"> E. Dobrowolski, "Mahler's measure of a polynomial in function of the number of its coefficients" ''Canad. Math. Bull.'' , '''34''' (1991) pp. 186–195 {{MR|1113295}} {{ZBL|}} </TD></TR><TR><TD valign="top">[a8]</TD> <TD valign="top"> G. Everest, Ni Fhlathúin Brid, "The elliptic Mahler measure" ''Math. Proc. Cambridge Philos. Soc.'' , '''120''' : 1 (1996) pp. 13–25 {{MR|1373343}} {{ZBL|0865.11068}} </TD></TR><TR><TD valign="top">[a9]</TD> <TD valign="top"> K. Mahler, "On some inequalities for polynomials in several variables" ''J. London Math. Soc.'' , '''37''' : 2 (1962) pp. 341–344 {{MR|0138593}} {{ZBL|0105.06301}} </TD></TR><TR><TD valign="top">[a10]</TD> <TD valign="top"> K. Schmidt, "Dynamical systems of algebraic origin" , Birkhäuser (1995) {{MR|1345152}} {{ZBL|0833.28001}} </TD></TR></table>

Revision as of 19:34, 31 March 2012

Given a polynomial with complex coefficients, the logarithmic Mahler measure is defined to be the average over the unit -torus of , i.e.

The Mahler measure is defined by , so that is the geometric mean of over the -torus. If and , Jensen's formula gives the explicit formula

so that .

The Mahler measure is useful in the study of polynomial inequalities because of the multiplicative property . The important basic inequality

[a9] relates to , the sum of the absolute values of the coefficients of , where denotes the total degree of , i.e. the sum of the degrees in each variable separately. A recent inequality for polynomials of one variable is that , where , is the sum of the degrees of and , and is the best possible constant [a2].

Specializing to polynomials with integer coefficients, in case , is the logarithm of an algebraic integer (cf. Algebraic number). If , there are few explicit formulas known, but those that do exist suggest that has intimate connections with -theory. For example, , where is the Dirichlet -function for the odd primitive character of conductor , i.e. , and it has been conjectured that , where is the -function of an elliptic curve of conductor . This formula has not been proved but has been verified to over decimal places [a3], [a4].

The Mahler measure occurs naturally as the growth rate in many problems, for example as the entropy of certain -actions [a10]. The set of for which is known: in case , a theorem of Kronecker shows that these are products of cyclotomic polynomials and monomials. In case , these are the generalized cyclotomic polynomials [a1]. An important open question, known as Lehmer's problem, is whether there is a constant such that if , then . This is known to be the case if is a non-reciprocal polynomial, where a polynomial is reciprocal if is a monomial. In this case, , where is the smallest Pisot number, the real root of [a6], [a1]. A possible value for is , where is the smallest known Salem number, a number of degree known as Lehmer's number.

For , the best result in this direction is that , where is an explicit absolute constant and is the degree of [a5]. A result that applies to polynomials in any number of variables is an explicit constant depending on the number of non-zero coefficients of such that [a7], [a1].

A recent development is the elliptic Mahler measure [a8], in which the torus is replaced by an elliptic curve. It seems likely that this will have an interpretation as the entropy of a dynamical system but this remains as of yet (1998) a future development.

References

[a1] D.W. Boyd, "Kronecker's theorem and Lehmer's problem for polynomials in several variables" J. Number Th. , 13 (1981) pp. 116–121
[a2] D.W. Boyd, "Two sharp inequalities for the norm of a factor of a polynomial" Mathematika , 39 (1992) pp. 341–349 MR1203290 Zbl 0758.30003
[a3] D.W. Boyd, "Mahler's measure and special values of -functions" Experim. Math. , 37 (1998) pp. 37–82
[a4] C. Deninger, "Deligne periods of mixed motives, -theory and the entropy of certain -actions" J. Amer. Math. Soc. , 10 (1997) pp. 259–281 MR1415320
[a5] E. Dobrowolski, "On a question of Lehmer and the number of irreducible factors of a polynomial" Acta Arith. , 34 (1979) pp. 391–401 MR0543210 Zbl 0416.12001
[a6] C.J. Smyth, "On the product of the conjugates outside the unit circle of an algebraic integer" Bull. London Math. Soc. , 3 (1971) pp. 169–175 MR0289451 Zbl 0235.12003
[a7] E. Dobrowolski, "Mahler's measure of a polynomial in function of the number of its coefficients" Canad. Math. Bull. , 34 (1991) pp. 186–195 MR1113295
[a8] G. Everest, Ni Fhlathúin Brid, "The elliptic Mahler measure" Math. Proc. Cambridge Philos. Soc. , 120 : 1 (1996) pp. 13–25 MR1373343 Zbl 0865.11068
[a9] K. Mahler, "On some inequalities for polynomials in several variables" J. London Math. Soc. , 37 : 2 (1962) pp. 341–344 MR0138593 Zbl 0105.06301
[a10] K. Schmidt, "Dynamical systems of algebraic origin" , Birkhäuser (1995) MR1345152 Zbl 0833.28001
How to Cite This Entry:
Mahler measure. Encyclopedia of Mathematics. URL: http://www.encyclopediaofmath.org/index.php?title=Mahler_measure&oldid=18597
This article was adapted from an original article by David Boyd (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article